Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 271, NWS Topeka, KS

July 31, 2024Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2024, 5:45 PM CDT for Cloud County, Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 5:45 PM CDT (22:45 UTC)
Expired
Jul 31, 2024, 6:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2475 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:13 PM CDT, 2 hours 32 minutes earlier. Its key messages:

  • Dangerous heat continues this afternoon with temperatures in the low to mid 100s and heat index values ranging from 105-115 degrees.
  • A strong to severe line of thunderstorms is expected to move southeast out of Nebraska this evening.
  • Damaging wind gusts of 60-70 mph are the main concerns with isolated large hail possible, mainly in north-central and northern KS.
  • A brief break in dangerous heat will persist into the weekend before temperatures return to the triple digits early next week.
Area forecast discussion, Jul 31, 3:13 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
313 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Dangerous heat continues this afternoon with temperatures in the
low to mid 100s and heat index values ranging from 105-115 degrees.
- A strong to severe line of thunderstorms is expected to move
southeast out of Nebraska this evening.
- Damaging wind gusts of 60-70 mph are the main concerns with
isolated large hail possible, mainly in north-central and northern
KS.
- A brief break in dangerous heat will persist into the weekend
  before temperatures return to the triple digits early next
  week.

&&

.DISCUSSION...
Issued at 312 PM CDT Wed Jul 31 2024

A quick view of synoptic features across the US shows a seasonably
strong shortwave trough over North and South Dakota that extends
south into western Nebraska and Kansas. A large ridge of high
pressure remains parked over the southern Plains and continues to
promote very hot surface conditions across the area. By 2 pm this
afternoon, much of the area has climbed into the mid 90s with the
exception of areas that have seen persistent mid-level cloud
coverage due to low and mid-level moisture advection ahead of the
mid level wave over western Kansas. For the remainder of the
afternoon, expect temperatures to top out in the low to mid 100s
with humid conditions pushing heat indices into the 105-115 degree
range.

Later this evening, a cold front associated with the mid-level wave
will push across north-central and eastern Kansas, ushering in
strong to severe storms to the area. The environment ahead of the
boundary in north-central Kansas will yield 25 to pockets of 35
knots of 0-6 km shear, MUCAPE in excess of 3500 J/kg and steep mid
and low level lapse rates. With better deep shear further north near
the main upper low, storm type will likely be multicellular instead
of supercellular, but cannot rule out an isolated storm exhibiting
rotating updraft characteristics as initial storms move across north-
central and northern Kansas. These should be the only storms that
pose a large hail threat across the area. The remainder of the
hazards with storms along the cold front will be a damaging wind
threat, with 60-70 mph wind gusts possible within organized bowing
segments of storms. The exact coverage of storms along the front
will likely be a factor of mesoscale factors such as where the theta-
e axis resides. Current thinking points to potentially 2 areas that
will see storms maintain their strength; one across the KS/NE border
and the other along another theta-e axis across the southwest
portion of our CWA that will further be fueled by the nose a
nocturnal LLJ. Areas in between these two zones may become more cold-
pool dominant and outrun convection. This tends to make sense as
shear will be marginal, especially if shear is overrepresented in
the CAMs. That said, storms that maintain a balanced cold-pool will
pose a widespread damaging wind threat this evening and into the
early morning hours. Storms area expected to weak a bit as they
approach east-central Kansas where instability will be weaker. Rain
and storm chances will have mostly moved east of the area around
sunrise Thursday morning.

"Cooler" temperatures will be expected to filter into the area
behind the frontal passage with high temperatures through the
weekend topping out in the low to mid 90s. It should feel a bit less
muggy though as surface moisture pushes further south and east of
the area. Still maintain a Excessive Heat Warning for Coffey and
Anderson counties Thursday afternoon as the drier and cooler air
mass does not reach east-central KS until the later afternoon hours.
Heat indices here will still flirt with 105 degrees in the
afternoon. Heat appears to return to the area Monday and Tuesday as
mid-level troughing moves east of the area and a large ridge over
the southern Plains expands across the central US. With this,
another round of very high afternoon temperatures will be expected,
likely reaching the triple digits. Long range deterministic guidance
does bring a relief from this heat later in the period as a trough
moves across the plains later in the week, bringing highs later in
the week closer to average values.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Jul 31 2024

Over the course of the afternoon, a well-mixed boundary layer
will yield sustained winds of 10-15 mph with gusts to 25 mph as
scattered mid clouds filter in from the southwest. By this
evening, the main aviation hazard will shift to a line of
thunderstorms moving out of southern Nebraska along a cold
front. This will shift winds out of the northwest following the
passage early Thursday morning. Continued VCTS instead of a
prevailing TS due to the uncertainty in timing of the line and
the overall coverage of storms. An outflow boundary ahead of the
line is expected to shift winds rather quickly, potentially
gusting to 40 mph out of the northwest. Storms will move east of
the terminals before the sunrise on Thursday with skies
clearing and winds mainly prevailing out of the north/northwest
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-
KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ058-
KSZ059.

&&

DISCUSSION...Griesemer
AVIATION...Griesemer
Hazardous weather outlook, Jul 31, 3:24 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Wed Jul 31 2024

KSZ011-012-021>024-026-034>040-054>056-012030-
Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
324 PM CDT Wed Jul 31 2024

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

An Excessive Heat Warning is in effect through this evening as heat
indices range from 105-114 degrees.

A line of storms, some strong to severe will push southeast this
evening and overnight into Thursday. Storms will be capable of
producing hail up to 1 inch and damaging wind gusts of 60-70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020-012030-
Republic-Washington-Marshall-Cloud-
324 PM CDT Wed Jul 31 2024

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 582 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

An Excessive Heat Warning is in effect through this evening as heat
indices range from 105-114 degrees.

A line of storms, some strong to severe will push southeast this
evening and overnight into Thursday. Storms will be capable of
producing hail up to 1 inch and damaging wind gusts of 60-70 mph.

A Severe Thunderstorm Watch remains in effect until 10 PM this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ058-059-012030-
Coffey-Anderson-
324 PM CDT Wed Jul 31 2024

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT
THURSDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

A line of storms moving out of north-central KS will move into east-
central KS late this evening, posing a risk for severe damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive heat warning continues through 8 PM Thursday. Heat indices
will reach from 102 to 105 degrees.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:13 AM CDTSpecial Weather StatementTOPLyon32 min
Jul 31, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic35 min
Jul 31, 6:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa35 min
Jul 31, 6:57 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.